dLifeHeaderPortlet is temporarily unavailable.

dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Fri Nov 04 18:54:36 UTC 2011

After 31 years of Type 1 I am having more and more lows which require EMTs. last my bs was 19 and I was in shock with foaming mouth...why
Asked By: skorkysmom  
Category: Type 1

Background Info Hide
Diabetes Profile Hide
Expert Answers (1)
2011-11-10 11:19:52.0

Morning Skorkysmom; Thank you for including dLife in your diabetes care planning, you inquire of "why" frequent hypoglycemic reactions are occurring. Research suggests these occurrence are due to the diminished capacity of your counter-regulatory stress hormones, (primarily glucagon produced in the pancreas), to trigger the liver to provide glucose with an approaching low. Referenced as hypoglycemia unawareness, the symptoms of a low become less obvious after having diabetes for several years because repeated lows impair the body's release of stress hormones. The major counter-regulatory hormone that causes glucose to be released by the liver to raise the blood sugar is glucagon, (get a kit and include the support team in how to use). Glucagon secretion is reduced in most people who have Type 1 diabetes within the first two to ten years after diabetes onset. Warning symptoms became less obvious because counter-regulatory hormones, like epinephrine, nor-epinephrine, and glucagon are released more slowly and in smaller concentrations if a low has occurred in the previous 24 hours. The second low becomes harder to recognize. Strange behavior, such as the foaming, need to be shared with your PCP, as you have some idea of the danger that hypoglycemia unawareness can present. Fortunately, research and clinical experience has shown that this condition can be reversed.
  • Reduce the frequency of your lows, if the GI is sluggish liquid complete meals are absorbed more rapid
  • Be especially careful to avoid another low for at least two days following a reaction
  • Test blood sugars often to note dropping numbers and treat them before they become lows
  • Set your target blood sugars slightly higher so that you will experience no more than one or two insulin reactions per week
  • Always match your insulin doses to changes in your lifestyle
  • Avoid drinking alcohol or limit consumption
  • An occasional 2 a.m. blood test may help in preventing lows.
  • Answered By: Susan Throop
    Accreditations: RD, CDE, MA
    Sources Show

    Community Answers (1)
    2011-11-14 17:18:23.0

    Hi Skorkysmom, You don't mention your age, but after 34 years as a Type 1, I suddenly started experiencing serious lows. My husband tells me I actually went into convulsions once or twice. This scared him and me, and I had no idea why this was happening after so many years of fairly even BGs. One day, I was reading through the patient information that comes with my insulin (something I hadn't done in years), and I noticed it mentioned that taking estrogen replacement therapy could cause higher BGs. Then it dawned on me ... I'd been going through peri-menopause when the really low BGs started happening. I wasn't that old, 42, so a change like this was kind of a surprise. Although I can't say this is certain, I believe my low-blood glucose was happening because at this point in time, I had less natural estrogen in my body. The doses I had been taking for years were appropriate when my estrogen levels were higher, but as they dropped, I was just plain taking too much insulin. It's been several years, now, and by carefully and frequently monitoring my blood sugar, and lowering my insulin dosage, I've got this under control again. Sue :)
    Answered By: sunflowersue

    Sources Show


    *** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

    dLife Weekly Poll

    Do you have all the doctors you need on your diabetes care team?

    • Watch dLifeTV online now!

      Click here for more info
    • Join the #1 Diabetes Community.

      Join Today!
    • Everything you need to know about Insulin.

      Click here